Marine Thunderstorm Wind, Silver Bay Hbr to Two Hbrs Mn
- When
- June 8, 4:40 AM CST
- Where
- Silver Bay Hbr to Two Hbrs Mn forecast zone, Silver Bay Station Slvm5
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.270, -91.250
Storms fired along a warm front draped across northeastern Minnesota during the early morning hours of the 8th. One of the storms produced a wind gust of 45 mph at Silver Bay as it weakened and move over Lake Superior.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms fired along a warm front draped across northeastern Minnesota during the early morning hours of the 8th. One of the storms produced a wind gust of 45 mph at Silver Bay as it weakened and move over Lake Superior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 8, 3:36 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 436 AM CDT Tue Jun 8 2021 .DISCUSSION...(Today through Monday) Issued at 436 AM CDT Tue Jun 8 2021 Decaying MCS over the northern portion of the forecast area. Warm, above normal temps continue through the weekend with addtional chances of rain. What's left of the MCS should dissipate/depart by 15Z. Beneficial rains have fallen from Walker to International Falls, east to the Arrowhead. Meanwhile, a quasi-stationary front was located over the southern edge of the region. Little movement is expected from the front today. By late afternoon, some of the short term, as well as deterministic models, are pointing to some additional showers and thunderstorms developing along and just north of the front. This activity is forecast to percolate along the boundary into the evening, diminishing late. High pressure is forecast over western Lake Superior and will help keep the rest of the area dry tonight. Low pressure will be organizing in the western Dakotas late tonight. This will be the focus for additional showers and storms to form late and percolate near the international border toward sunrise. The low is forecast to move into northwest Ontario and linger through Wednesday night, while the Lake Superior high remains nearby. The showers and storms will persist along the international border through Wednesday night near the track of the low. Warm, moist air continues to be pumped into the region ahead of a frontal boundary progged to move into the western third of the area late Wednesday night. This will be the focus for the next round of showers and storms. The front is forecast to drift into northwest Wisconsin Thursday and stall in the late afternoon. Pieces of short wave energy will move through the region with a northwest flow aloft to generate more storms. This unstable, warm/moist pattern will persist through Friday night. This is when a closed upper low moves into eastern Manitoba to finally push a cold front through the region. Periods of showers and storms will be affecting the area as a result. High pressure finally arrives Saturday afternoon with drier air prevailing through Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1251 AM CDT Tue Jun 8 2021 A weakening MCS is moving toward the terminals at the outset of the forecast. Showers and thunderstorms will affect INL/BRD/HIB initially, with VFR and gusty winds. As the MCS continues to propagate eastward, it moves into a more stable atmosphere and expect it to continue to weaken with showers and a few thunderstorms. DLH and HYR may eventually see some of the rain, but timing is in question. Rain will be over by 15Z, with just VFR for the rest of the forecast. && .MARINE... Issued at 436 AM CDT Tue Jun 8 2021 A few showers and thunderstorms will be found over western Lake Superior this morning as an MCS decays. High pressure then builds over the lake through Wednesday. Winds will be 5 to 10 knots, with waves less than 3 feet. The exception is in the vicinity of any storms, where gusty winds, lightning and breif heavy rain and higher waves may occur. && .PRELIMINARY POINT TEMPS/POPS... DLH 84 58 76 59 / 30 20 10 20 INL 88 62 92 63 / 30 40 60 70 BRD 94 67 93 69 / 20 20 20 20 HYR 92 62 90 63 / 30 20 20 10 ASX 85 54 76 56 / 20 10 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...GSF AVIATION...GSF MARINE...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 358 AM CDT Tue Jun 8 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 358 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms over the Arrowhead are expected to continue moving east this morning. The primary hazards will be gusty winds, heavy rain, and frequent lightning. Expect thunderstorms to come to an end later this morning. A second round of thunderstorms will be possible this afternoon and evening, primarily from east-central Minnesota towards north-central Wisconsin. Severe weather is not expected this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are chances for showers and thunderstorms in the afternoon and evening throughout the week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report wind damage, hail of any size, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-090900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 358 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are expected to move over the North Shore this morning. Lightning, gusty winds, and a heavy downpours are expected from the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy fog will be possible over western Lake Superior Tuesday evening into Wednesday morning. There will be several chances for thunderstorms throughout the week. Unruh More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
148 AM CDT Tue Jun 8 2021
MNZ025-026-033-034-080715-
Crow Wing-North Cass-South Itasca-South Cass-
148 AM CDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA...CASS
AND NORTHERN CROW WING COUNTIES...
At 147 AM CDT, strong thunderstorms were along a line extending from
near Bena, to near Longville, to Pequot Lakes, and moving east at 25
mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
These storms will be near...
Bena around 200 AM CDT.
Crosslake around 205 AM CDT.
Fifty Lakes around 210 AM CDT.
Remer, Lake Winnibigoshish and Ball Club around 215 AM CDT.
Other locations impacted by these storms include Lake Roosevelt,
Lower Hay Lake, Pheasant Lake, Lake Ada, Ball Club Lake, Portage
Lake, Upper Mission Lake, Mud Lake, Trommald and Lake Shore.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4741 9442 4743 9441 4743 9437 4741 9432
4744 9426 4746 9393 4707 9383 4650 9394
4648 9453 4693 9451 4741 9466
TIME...MOT...LOC 0647Z 257DEG 23KT 4739 9431 4701 9424 4660 9429
Unruh/GSFSpecial Weather Statement National Weather Service Duluth MN 155 AM CDT Tue Jun 8 2021 MNZ010-018-080730- Koochiching-North Itasca- 155 AM CDT Tue Jun 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND SOUTH CENTRAL KOOCHICHING COUNTIES... At 154 AM CDT, a strong thunderstorm was near Bigfork, or 39 miles north of Grand Rapids, moving east at 35 mph. Wind gusts up to 35 mph, penny size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of south central Koochiching and northeastern North Itasca Counties, including the following locations... Deer Creek Reservation, Craigville, Coon Lake and Scenic State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4767 9372 4785 9380 4799 9332 4772 9320 TIME...MOT...LOC 0654Z 250DEG 31KT 4779 9365 Unruh/GSF
Special Weather Statement National Weather Service Duluth MN 209 AM CDT Tue Jun 8 2021 MNZ010-018-080745- Koochiching-North Itasca- 209 AM CDT Tue Jun 8 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ITASCA AND SOUTH CENTRAL KOOCHICHING COUNTIES... At 209 AM CDT, an area of strong thunderstorms was near Oslund, moving east at 35 mph. Wind gusts up to 40 mph, nickel size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with these storms. These storms will be near... Bigfork around 235 AM CDT. Effie around 240 AM CDT. Other locations impacted by these storms include Sand Lake, Deer Creek Reservation, Spring Lake, Whitefish Lake, Max, Craigville, Wirt, Coon Lake and Scenic State Park. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4760 9422 4784 9417 4812 9341 4764 9332 TIME...MOT...LOC 0709Z 251DEG 30KT 4773 9398 Unruh/GSF
Special Weather Statement
National Weather Service Duluth MN
223 AM CDT Tue Jun 8 2021
MNZ018-025-026-034>036-080745-
Northern Aitkin-Crow Wing-North Cass-North Itasca-South Itasca-South
Aitkin-
223 AM CDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHERN AITKIN...EAST CENTRAL CASS AND NORTHEASTERN CROW WING
COUNTIES...
At 221 AM CDT, strong thunderstorms were along a line extending from
near Zemple, to near Hill City, to near Ironton, and moving east at
45 mph.
Wind gusts up to 40 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.
These storms will be near...
Swatara around 225 AM CDT.
Hill City and Pokegama Dam around 230 AM CDT.
Grand Rapids around 235 AM CDT.
Coleraine around 240 AM CDT.
Taconite, Jacobson and Pengilly around 245 AM CDT.
Other locations impacted by these storms include Buck Lake, Lake
Roosevelt, Waukenabo, Blackberry, Calumet, Swan Lake, Bovey, Waldeck,
Balsam Lake and Hassman.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4710 9379 4752 9383 4758 9307 4705 9305
4651 9345 4665 9410
TIME...MOT...LOC 0721Z 272DEG 38KT 4735 9372 4700 9372 4656 9403
Unruh/GSFSpecial Weather Statement
National Weather Service Duluth MN
301 AM CDT Tue Jun 8 2021
MNZ011-018-019-026-080830-
Central St. Louis-North St. Louis-North Itasca-South Itasca-
301 AM CDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ITASCA AND
CENTRAL ST. LOUIS COUNTIES...
At 300 AM CDT, strong thunderstorms were along a line extending from
8 miles southwest of Buyck, to 12 miles north of Buhl, to near
Nashwauk, and moving east at 55 mph.
Wind gusts up to 50 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Lake Vermilion around 305 AM CDT.
Mountain Iron around 310 AM CDT.
Virginia around 315 AM CDT.
Gilbert around 320 AM CDT.
Biwabik and Cherry around 325 AM CDT.
Aurora, Embarrass, Robinson and Burntside Lake around 330 AM CDT.
Other locations impacted by these storms include Franklin, Buck Lake,
Iron Junction, Shermans Corner, Side Lake, Greaney, Kinney, Black
Duck Lake, Stony Brook and Perch Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4811 9189 4754 9212 4723 9275 4754 9351
4786 9309 4825 9289
TIME...MOT...LOC 0800Z 287DEG 48KT 4804 9261 4768 9277 4745 9321
Unruh/GSFSpecial Weather Statement
National Weather Service Duluth MN
334 AM CDT Tue Jun 8 2021
MNZ011-012-019-037-080915-
Northern Cook/Northern Lake-Central St. Louis-North St.
Louis-Carlton/South St. Louis-
334 AM CDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...
At 332 AM CDT, strong thunderstorms were along a line extending from
14 miles east of Buyck, to near Embarrass, to near Meadowlands, and
moving east at 40 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will be near...
Aurora, Embarrass and Boundary Waters Canoe Area Wilderness Near
Trout Lake around 340 AM CDT.
Hoyt Lakes around 350 AM CDT.
Boulder Lake around 405 AM CDT.
Babbitt around 410 AM CDT.
Other locations impacted by these storms include Comstock Lake,
Franklin, Iron Junction, Seven Beaver Lake, Kelsey, Shaw, Elmer, Farm
Lake, Soudan and Bear Island Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4823 9195 4824 9190 4821 9186 4820 9172
4811 9170 4812 9169 4810 9164 4811 9156
4766 9166 4698 9206 4705 9283 4764 9259
4823 9245 4822 9236 4824 9232 4827 9200
TIME...MOT...LOC 0832Z 266DEG 35KT 4814 9220 4763 9232 4712 9263
Unruh/GSFThe Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 10:38 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Superior in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966097.